Sodium valproate is long established as highly efficacious in managing generalised epilepsy, but despite having known about the teratogenic risks for decades, only recently have authorities across the UK, Europe and beyond produced detailed strict guidance and regulation on how it should be used. There are risks to withdrawing and switching of antiseizure medications. The risk of withdrawal may be estimated using a validated calculation tool to facilitate discussion and joint decision-making. In this article, we discuss several common situations where general neurologists might need to consider withdrawing or switching from sodium valproate. We provide practical advice in each of these cases with worked examples, including risks of seizure recurrence.
No takes yet. Share an insight, caveat, or question.
Whitehead et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: